MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICMO12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 08/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A4: unk a5: unk a6: unk d6b: na h6: health effect - impact code (f): additional medications: 4644 - steroid, levofloxacin hydrate, betamethasone butyrate propionate, bromfenac sodium hydrate and hyaluronic acid h6 - work order search: no similar complaint was reported for units within the same lot.H6: device history record (dhr) review: the dhr review indicated that the product has been manufactured within the established process parameters and that there is no indication that the manufacturing and/or processing of the device contributed to the complaint issue.H11: manufacturer narrative: a review of the device labeling was completed.Intraocular inflammation is identified in the labeling as known potential adverse event following icl implantation.The dfu provides the surgeon instruction for complete ovd removal.Precaution: (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim # (b)(4).
 
Event or Problem Description
A facility representative reported that following the implant of an implantable collamer lens into the patient's eye, mild toxic anterior segment syndrome (tass) was diagnosed thirty days after initial implantation.Patient complained of blurred vision and photophobia.Concomitant products used intraoperatively included opegan viscoelastic and the sfc-45 cartridge with foam tip plunger.Diagnostic culture was not performed.One week after surgery the patient was prescribed standard steroid and treatment included: levofloxacin hydrate, betamethasone butyrate propionate, bromfenac sodium hydrate and hyaluronic acid.After the onset of postoperative inflammation, the patient was started with betamethasone eye drops two times and after one month, was reduced to one time.The lens remains implanted with the issue resolved.Per post-op visit, patient condition was bcva: 20/13; iop: 17 mmhg.The reporter does not provide a cause for the event.
 
Additional Manufacturer Narrative
Additional information: b5 - it was later reported that 70 postoperative days inflammatory recovery was observed.It was additionally provided "at 1 month postoperatively, there was significant kp on the back surface of the icl, which did not affect vision because there was no kp in the center of the icl, and patient symptoms were not evident.Mydriatic examination revealed kp only on the optical and back surface of the icl.Steroid eye drops were resumed, and kp decreased within a month, and the patient is still under observation." a further update noted no abnormality and confirmed to be in good condition in february 25, 2025.(b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
6263037902
MDR Report Key20846318
Report Number2023826-2024-05337
Device Sequence Number18167847
Product Code MTA
UDI-Device Identifier00840311302093
UDI-Public(01)00840311302093(11)231006(17)260930
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberVICMO12.6
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2024
Supplement Date Received by Manufacturer08/20/2025
Initial Report FDA Received Date12/04/2024
Supplement Report FDA Received Date08/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL SFC-45 - LOT # UNK; FOAM TIP PLUNGER MODEL FTP - LOT # UNK; INJECTOR MODEL AND LOT # UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexFemale